Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 18, NWS Midland/Odessa, TX

May 5, 2024Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 5, 2024, 5:32 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2024, 5:32 PM CDT (22:32 UTC)
Expired
May 5, 2024, 8:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 180 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

253 
WGUS54 KMAF 052232
FFWMAF
TXC371-060145-
/O.NEW.KMAF.FF.W.0018.240505T2232Z-240506T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
532 PM CDT Sun May 5 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  West Central Pecos County in southwestern Texas...

* Until 845 PM CDT.

* At 532 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of West Central Pecos County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3050 10320 3067 10306 3056 10294 3038 10303

FLASH FLOOD...RADAR INDICATED

$$

David Hennig
1 follow-up statement
224 
WGUS74 KMAF 052350
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
650 PM CDT Sun May 5 2024

TXC371-060145-
/O.CON.KMAF.FF.W.0018.000000T0000Z-240506T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
650 PM CDT Sun May 5 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT THIS 
EVENING FOR WEST CENTRAL PECOS COUNTY...

At 650 PM CDT, Doppler radar indicated heavy rain has fallen from 
thunderstorms across the warned area. Between 1 and 3 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of West Central Pecos County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3050 10320 3067 10306 3056 10294 3038 10303

FLASH FLOOD...RADAR INDICATED

$$

David Hennig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 2:04 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 5, 2:04 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
204 PM CDT Sun May 5 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 155 PM CDT Sun May 5 2024

Today is much quieter than yesterday. A cool and stable airmass
behind yesterday's cold front has allowed a low cloud deck to move
in and keep temps in the 60s and 70s. Very nice for early May. All
of the rain has moved out of the area though a few hi-res models
show there may be some scattered showers forming later this
afternoon in the Davis Mountains.

An upper trough quickly swings out of the western U.S. and into the
Great Plains Monday. Winds shift around from the southwest and west
and pushing clouds to the east and bringing in more seasonal
temperatures as highs reach the 80s and 90s. Drier air advected in
from the west will prevent any chance for rain.

Hennig

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 155 PM CDT Sun May 5 2024

The overall synoptic pattern keeps things quiet for the
start of the extended forecast period. A potent trough lifts into
the northern Great Plains and transitions into an upper-low while
doing so. This places the southern Great Plains firmly under zonal
flow through Tuesday and Wednesday. This acts to keep temperatures
hot and slightly above normal across the bulk of the region. Expect
mostly sunny skies with temperatures mainly in the 90s. Any 80s will
be confined to the higher elevations and northern portions of the
region. 100s are set to return to the Big Bend. Thankfully, the
building heat is generally short-lived. The upper low over the
northern Great Plains begins to merge with another trough entering
the Pacific Northwest late Wednesday into Thursday. By Thursday
afternoon this is then expected to divide into two lobes of
vorticity. One becomes an open trough the moves across the Great
Lakes and the other is another upper-low over the Great Basin. Two
things inevitably happen as this occurs. At first, a cold front is
pushed through the area as the Great Lakes trough moves east.
Temperatures respond by falling several degrees across the northern
tier of the area Thursday before the front clears the area Friday
cooling the rest of the region. At this point, the upper low over
the Great Basin results in southwesterly flow aloft across the
southern Great Plains and the return of lee troughing. Slowly
warming temperatures and increasing moisture back into the region is
forecast to begin by next weekend. Weak disturbances may then
propagate into the Great Plains aided by the upper-low. This is
expected to at least bring the return of an isolated to scattered
thunderstorm threat to portions of the area. This is our next shot
of rain after this active weekend.

-Chehak

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Sun May 5 2024

Observations show the IFR CIGs lifting and current satellite shows
the cloud field is breaking up so most sites should see VFR in the
next hour or two. MAF is deepest in the clouds and may take a
little longer. IFR CIGs are expected to return near 06Z and remain
until 12-15Z when southwest winds push the CIGS east and VFR
returns.

Hennig

&&

.FIRE WEATHER...
Issued at 155 PM CDT Sun May 5 2024

Unfortunately, recent rainfall has only occurred from the western
Permian Basin to the Davis Mountains and east. This is maintaining
continued ERCs above the 90th percentile for the bulk of our
westernmost areas. Critical relative humidity develops each
afternoon behind the dryline which is pushed east of the area by
Monday. While winds remain generally light this afternoon that
changes on Monday. A potent trough brings strong westerly winds
across the area which will support widespread critical fire
weather conditions across the west over the critically dry fuels.
A Red Flag Warning has therefore been issued for these areas.
Similar conditions are maintained on Tuesday with breezy zonal
flow maintained. A Fire Weather Watch has been issued for Tuesday
for the same areas with fire weather products likely needed again
on Wednesday. A cold front is expected to begin to enter the
picture on Thursday and clear the region by Friday. This puts an
end to fire weather concerns with cooler temperatures and slightly
better moisture expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               65  90  55  91 /   0   0   0   0
Carlsbad                 58  88  54  91 /   0   0   0   0
Dryden                   67  97  64  97 /  10   0   0   0
Fort Stockton            64  93  60  95 /  10   0   0   0
Guadalupe Pass           58  78  56  81 /   0   0   0   0
Hobbs                    59  87  49  89 /  10   0   0   0
Marfa                    51  84  49  87 /   0   0   0   0
Midland Intl Airport     65  89  56  90 /   0   0   0   0
Odessa                   66  89  58  91 /   0   0   0   0
Wink                     63  92  57  95 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
     MDT/ Monday for Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Loving-Reeves County
     Plains-Van Horn and Highway 54 Corridor.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Loving-Reeves County
     Plains-Van Horn and Highway 54 Corridor.

NM...Red Flag Warning from 11 AM to 8 PM MDT Monday for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Fire Weather Watch from Tuesday morning through Tuesday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

&&

SHORT TERM...10
LONG TERM....91
AVIATION...10
Hazardous weather outlook, May 5, 1:46 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
146 PM CDT Sun May 5 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
146 PM CDT Sun May 5 2024 /1246 PM MDT Sun May 5 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms are possible over Terrell
County today with the main risks being damaging winds and large
hail. Non-severe thunderstorms could also develop over the Davis
Mountains.

Localized critical fire weather conditions may develop across the
Sacramento Foothills and Chaves County in Southeast New Mexico for a
brief period in the late afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Red Flag Warning is in effect Monday afternoon through Monday evening
for the upper Trans Pecos, Davis and Guadalupe Mountains, Davis
Mountain Foothills, Culberson County, Southeast New Mexico Plains,
and Sacramento Foothills.

A Fire Weather Watch is in effect Tuesday afternoon through Tuesday evening
for the upper Trans Pecos, Davis and Guadalupe Mountains, Davis
Mountain Foothills, Culberson County, Southeast New Mexico Plains,
and Sacramento Foothills.

Critical fire weather may continue across western portions of the
area through Thursday.

High winds are possible on Monday across the Guadalupe and Delaware
Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 5, 2:23 PM CDT, 3 hours 9 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Midland/Odessa TX
223 PM CDT Sun May 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Flash Flood      4 W Luther              32.43N 101.53W
05/04/2024                   Howard             TX   Public

            Corrects previous flood report from 4 W
            Luther. Report from mPING: River/Creek
            overflowing; Cropland/Yard/Basement
            Flooding.

&&
Special weather statement, May 5, 4:50 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
450 PM CDT Sun May 5 2024

TXZ075-052215-
Pecos TX-
450 PM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PECOS COUNTY
THROUGH 515 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Marathon, or 31 miles southwest of Fort Stockton,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3042 10308 3050 10320 3073 10304 3046 10282
TIME...MOT...LOC 2149Z 244DEG 11KT 3048 10310

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

10
Special weather statement, May 5, 5:17 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT Sun May 5 2024

TXZ075-052245-
Pecos TX-
517 PM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS AND NORTHERN
BREWSTER COUNTIES THROUGH 545 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Marathon, or 32 miles south of Fort Stockton,
moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Pecos and
northern Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3047 10316 3055 10306 3045 10287 3037 10300
TIME...MOT...LOC 2217Z 308DEG 4KT 3044 10307

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:03 PM CDTFlash Flood WarningMAFGlasscock, Midland, Reagan, Upton3 hr
May 4, 7:05 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry55 min
May 4, 7:18 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFTerrell42 min
May 4, 7:24 PM CDTSevere Thunderstorm WarningMAFReagan, Upton66 min
May 4, 7:33 PM CDTFlash Flood WarningMAFBorden, Mitchell, Scurry117 min
May 4, 7:51 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFTerrell39 min
May 4, 8:03 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFTerrell42 min
May 4, 8:06 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos, Terrell39 min
May 4, 8:23 PM CDTFlash Flood WarningMAFTerrell3 hr
May 4, 8:27 PM CDTSevere Thunderstorm WarningMAFReagan63 min
May 4, 8:29 PM CDTFlash Flood WarningMAFReagan, Upton2 hr
May 4, 8:30 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFTerrell14 min
May 4, 8:43 PM CDTSpecial Weather StatementMAFTerrell47 min
May 5, 2:12 AM CDTFire Weather WatchMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves11 hr
May 5, 1:38 PM CDTFire Weather WatchMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves37 hr
May 5, 1:38 PM CDTRed Flag WarningMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves31 hr
May 5, 4:50 PM CDTSpecial Weather StatementMAFPecos25 min
May 5, 5:17 PM CDTSpecial Weather StatementMAFPecos28 min
May 5, 5:45 PM CDTSpecial Weather StatementMAFPecos30 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.